Hair Loss/hair loss

Advertisement


Question
QUESTION: Hello doctor
Hope you are doing fine...
I am a 40 years old lady and always had thick densed hair.
But since july'14 I suddenly started losing hair. I was devastated when doctor said it Will take 3-4 months to stop... I was losing 100+ hair.I got my blood test done and my DHT and dhea was high. So doctor gave me fincar 5 mg daily and aldactone 50 mg twice daily. After 3/4 months hair fall reduced to some extent but never came to normal. But I was feeling little better.. my hair fall from December'14 till march'15 was arlound 50/60 on average with little fluctuation on and off. though 11 months back i used to lose just 20/30 hair a day.



In my march'15 report DHT, testetrone and dhea all was normal so doctor asked me to reduce aldactone to 25 mg twice daily and take dutas. 5 daily...

But after reducing aldactone my hair fall increased again... SO I STARTED TAKING ALDACTONE 50 MG TWICE A DAY AND DUTAS DAILY

BUT SINCE  26th JUNE 2015 my hair fall again  100+ on hair wash days

LAST 45 DAYS even non hair wash days i am losing 100 hair.
I am so devastated and can't stop crying...

Read your article so felt like seeking your help..
PLEASE TELL ME IF THIS IS CHRONIC TELOGEN, WILL ALL MY HAIR REGROW OR THEY ARE FALLING PERMANENTLY?
I ALSO LOSE TINY HAIR WITH ROOTS, IS IT ALARMING?
IS DUTAS AND ALDACTONE CAUSING HAIR FALL? I AM USING NEUTRIDERM LOTION FOR LAST ONE YEAR

I GOT MYSELF CHECKED ...I HAVE NO THYROID, NO PCO, NO OTHER ILLNESS...

MY OBSERVATION IS  I HAD STOPPED FINCAR AND STARTED DUTAS IN APRIL'15 and  MY HAIR FALL INCREASED FROM JUNE....

IS IT DUE TO DUTAS? IF I SWITCH BACK TO FINCAR WILL IT INCREASE THE SHEDDING EVEN MORE?


PLEASE HELP

PLEASE PLEASE PLEASE HELP

THANKS A TON"

ANSWER: When hair falls out from a sudden increase in Testosterone and DHT it is almost always due to a cyst on the ovary. Just because they have not found the cyst does no mean you do not have them as the cause. I think you should stay on Dutas and Sprionolactone at 100mg daily.
 After each episode of a TE there is a thinning of the hair which usually grows back so well that many doctors will reassure their patients and say "all the hair will grow back". The truth is each episode uses up a life cycle of the hairs involved and each hair only has a certain number of life cycles pre-programmed into from birth.
 No one can tell you how many of these hairs will grow back. It will never get back to the density you originally had but if you can get even 75% of them to recycle and grow the hair density should look similar in 6 months. It takes 4 months to recycle and they only grow 1 cm per month.
  100 hairs lost per day is in the normal range. You could also add 5% minoxidil 1 ml daily to the top of your head to act as a stimulant to the ailing hairs but stay on your current medications.

---------- FOLLOW-UP ----------

QUESTION: Thanks doctor
I was taking fincar for 8 months and then switched to dutas in April. From June hair fall increased more...

Can dutas be the reason of the increased shedding?  

If I switch back to fincar will it cause more shedding?
Thanks

ANSWER: Fincar is 5 mg Finasteride which can block Type II 5 alpha reductase which converts Testosterone to DHTand there is some TypeII enzyme in the hairs but Dutas which is Dutasteride blocks both Type I & II and lowers the DHT much more than finasteride. I have measured the serum level of women taking 5 mg Finasteride vs Dutasteride and there is a  greater decrease of DHT with Dutasteride.
 It is DHT which tells the hairs to grow old and fall out. A more likely reason is that you may have produced an ovarian cyst which popped in April.
 You may be able to do well with Fincar + Aldactone. That is a treatment plan that many doctors recommend because it does lower DHT with finasteride and block DHT with Aldactone.
 Whatever you decide to do I suggest you also add 5% minoxidil 1 ml daily to the top of your head to act as a stimulant to the ailing hairs but stay on your current medications.

---------- FOLLOW-UP ----------

QUESTION: Thanks...
1) But PLEASE TELL ME IF I IMMEDIATELY SWITCH TO FIMCAR FROM DUTAS,  WILL IT AGGREVIATE THE SHEDDING??

2) I lose 8-10 short but thick hair daily along with long hair. The short hairs have root and around 1-3"long. Does it mean the new grown hair are falling :'( and they won't regrow??

3) Is there any possibility that dutas itself caused telogen effluvium to me.

4) I have undergone ultrasound n no cyst...So gynecologist didn't give me any medicine for cyst.. Do I need medicines for cyst along with fincar n aldactone?

5) you say 100 hair is normal but until 13 months back i just used to lose 20/30 hair a day..But last 13 months..so much shedding :(

Please answer all my queries...
THANKS A TON
Warm regards

Answer
1) But PLEASE TELL ME IF I IMMEDIATELY SWITCH TO FIMCAR FROM DUTAS,  WILL IT AGGREVIATE THE SHEDDING??

Answer:  The switch from one to the other should not cause a TE. You can minimize the risk if you take Dutas one day and Fincar the next day for a month so that you gradually make the switch.

2) I lose 8-10 short but thick hair daily along with long hair. The short hairs have root and around 1-3"long. Does it mean the new grown hair are falling :'( and they won't regrow??

Answer: You have described what scalp hairs look like when they get to their last life cycles. They grow for a shorter time and recycle again into yet another smaller hair. To keep these hairs growing longer and thicker in diameter you should use 5% Minoxidil as recommended in previous answers.

3) Is there any possibility that dutas itself caused telogen effluvium to me.

Answer: Not likely. I can not think of any mechanism of how that could happen.

4) I have undergone ultrasound n no cyst...So gynecologist didn't give me any medicine for cyst.. Do I need medicines for cyst along with fincar n aldactone?

Answer: Many times the cysts can not be found in women with PCOS except with surgery.
The treatment for women with hair loss such as yours if they find a cyst of not is to treat as if they have PCOS with a oral contraception pill such as YAZ + Aldactone + Dutas or Fincar.

5) you say 100 hair is normal but until 13 months back i just used to lose 20/30 hair a day..But last 13 months..so much shedding.

Answer: I believe you had two separate TEs. most likely due to a cyst on your ovary. My recommendation is to treat as answered above plus add 5% minoxidil.

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Peter J. Panagotacos, <B>M.D.</B>

Expertise

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.

Experience

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website www.hairdoc.com

©2016 About.com. All rights reserved.